Alert archive / Colorado / Severe Thunderstorm Warnings in 2015

Severe Thunderstorm Warning 97, NWS Denver/Boulder, CO

June 14, 2015Washington County, Colorado

NWS Denver/Boulder, CO issued this severe thunderstorm warning at Jun 14, 2015, 3:36 PM MDT for Washington County, Colorado. It was in force for 39 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jun 14, 2015, 3:36 PM MDT (21:36 UTC)
Expired
Jun 14, 2015, 4:15 PM MDT
In force
39 min
Issued by
NWS Denver/Boulder, CO
Area
Storm-based polygon
Hail
1.25 in
Wind
50.0 mph

County Washington County, CO

The radar

The Denver radar (KFTG), 139 km from the middle of the area, began a volume at 21:38 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 14, 3:50 PM MDTHAIL 0.888 Wnw Burdett, CO

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Denver, CO (KDEN), launched 12:00Z, 9.6 hours before the alert went out and 55 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Denver, CO at 12:00Z on 2015-06-14Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Denver, CO at 12:00Z on 2015-06-14The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 36 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2067 m above ground
0-6 km bulk shear
1 kt
0-1 km storm-relative helicity
36 m²/s²
0-3 km storm-relative helicity
-22 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

899 
WUUS55 KBOU 142136
SVRBOU
COC121-142215-
/O.NEW.KBOU.SV.W.0097.150614T2136Z-150614T2215Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE DENVER CO
336 PM MDT SUN JUN 14 2015

THE NATIONAL WEATHER SERVICE IN DENVER HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHEASTERN WASHINGTON COUNTY IN NORTHEASTERN COLORADO...

* UNTIL 415 PM MDT

* AT 336 PM MDT...A SEVERE THUNDERSTORM WAS LOCATED 7 MILES NORTHWEST
  OF BURDETT...OR 16 MILES SOUTHEAST OF STERLING...MOVING SOUTH AT 20
  MPH.

  HAZARD...HALF DOLLAR SIZE HAIL. 

  SOURCE...RADAR INDICATED. 

  IMPACT...DAMAGE TO VEHICLES IS EXPECTED. 

* THIS SEVERE THUNDERSTORM WILL REMAIN OVER MAINLY RURAL AREAS OF
  NORTHEASTERN WASHINGTON COUNTY.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

&&

LAT...LON 4039 10297 4023 10297 4021 10328 4034 10323
      4044 10316 4044 10302
TIME...MOT...LOC 2136Z 021DEG 18KT 4044 10306 

HAIL...1.25IN
WIND...<50MPH

$$

RJK

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Denver/Boulder, CO wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 14, 10:53 AM MDT, 4 hours 43 minutes earlier.

Area forecast discussion, Jun 14, 10:53 AM MDT, 4 hours 43 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DENVER/BOULDER CO
1053 AM MDT SUN JUN 14 2015

.UPDATE...
ISSUED AT 1053 AM MDT SUN JUN 14 2015

NO CHANGES TO THE FORECAST AT THIS TIME. SURFACE COLD FRONT IN
WESTERN NEBRASKA IS EVIDENT ON SATELLITE IMAGERY. THE EASTERN END
OF THE FRONT IS PROGRESSING MORE RAPIDLY THAN THE WESTERN PORTION.
SURGE OF NORTHERLY WINDS IS EXPECTED TO MOVE OVER THE NORTHERN
COLORADO BORDER EARLY THIS AFTERNOON. WINDS AT THE SURFACE AND
ALOFT OVER NORTHEAST COLORADO ARE QUITE LIGHT WHICH WILL MAKE IT
POSSIBLE FOR MORE SLOW MOVING THUNDERSTORMS THIS AFTERNOON.
MESOSCALE ANALYSIS PRODUCTS SHOW AN AREA OF INSTABILITY DEVELOPING
OVER THE NORTHEAST CORNER OF THE STATE...WHICH STILL SEEMS TO BE
THE AREA WHERE THE HEAVIEST CONVECTION IS GOING TO OCCUR.

&&

.SHORT TERM...(TODAY THROUGH TONIGHT )
ISSUED AT 315 AM MDT SUN JUN 14 2015

COLORADO REMAINS UNDER WEAK LOW PRESSURE ALOFT WITH VERY WEAK
FLOW ALOFT. THERE STILL REMAINS QUITE A BIT OF MIDDLE AND HIGH
LEVEL MOISTURE OVER CENTRAL AND EASTER PORTIONS OF THE STATE WHILE
INTEGRATED PW VALUES FROM GPS SHOWING SLIGHT INCREASES OF AROUND
A TENTH OF AN INCH FROM 24 HOURS AGO. WATER VAPOR IMAGERY SHOWING
SOME DRYING OVER NORTHERN UTAH AND APPEARS SOME OF THIS DRYING
WILL TRY AND WORK INTO NORTHWEST AND NORTHERN COLORADO WITH TIME
TODAY. NOT SURE IF THIS DRYING WILL MAKE IT ALL THE WAY TO THE
FRONT RANGE. MODELS SHOWING SOME OF THIS DRYING WITH LACK OF QPF
BY LATE AFTERNOON WITH FOCUS AREAS OF THE HIGHER FOOTHILLS AND
FURTHER EAST ALONG A LINE FROM LIMON THRU JULESBURG. APPEARS
THERE IS SOME MOISTURE CONVERGENCE ZONE OUT ON THE PLAINS AND
WHILE LOWER 60 DEWPOINTS CONTINUE UNDER A LIGHT SOUTHEAST FLOW.
SHORT RANGE HIGH RESOLUTION MODELS ARE SHOWING THIS ENHANCED LINE
OF QPF BY EARLY THIS AFTERNOON. WILL ADJUST GRIDS A BIT TO SHOW
THIS HIGHER PROBABILITY OF STORMS THERE. SURFACE BASED CAPES OUT
EAST ARE 1000-1500J/KG SO COULD BE AN ISOLATED SEVERE STORM BUT
GIVEN WEAK WINDS ALOFT WOULD BE SOME MARGINAL LARGE HAIL UP TO AN
INCH IN DIAMETER ALONG WITH HEAVY RAIN.

FOR TONIGHT...SURFACE COLD FRONT WILL MOVE SOUTHWARD OVER THE
PLAINS BETWEEN 06-12Z WITH STRATUS AND SHOWERS DEVELOPING ALONG
AND BEHIND THE FRONT. TOWARDS DAYBREAK...MOISTURE DEPTH MAY BE
DEEP ENOUGH FOR VERY LIGHT RAIN OR DRIZZLE ALONG FOOTHILLS AND
ADJACENT PLAINS.

.LONG TERM...(MONDAY THROUGH SATURDAY)
ISSUED AT 315 AM MDT SUN JUN 14 2015

UPPER LEVEL ZONAL FLOW DOMINATES NORTHERN PORTIONS OF THE CONUS
WITH A TROUGH DIPPING SOUTH. A BACK DOOR COLD FRONT WILL MOVE INTO
EASTERN COLORADO MONDAY MORNING INCREASING FAVORABLE UPSLOPE FLOW
ALONG THE FOOTHILLS. HIGH TEMPERATURES WILL DIP BELOW SEASONAL
NORMALS BEFORE REBOUNDING FOR THE REMAINDER OF THE WEEK. THE BEST
SHEAR WILL BE EARLY ON WITH INCREASING CAPE INSTABILITY THROUGH
THE MORNING AND AFTERNOON. MODELS HAVE SIGNIFICANT QPF PEGGED
CLOSER TO THE FOOTHILLS...PARK COUNTY AND PALMER DIVIDE AREA.
STRONG TO SEVERE STORMS WILL BE POSSIBLE WITH THE MAIN THREATS
BEING HEAVY RAIN AND MARGINAL HAIL.

MONDAY NIGHT INTO TUESDAY TEMPERATURES WILL REBOUND BACK TO
SEASONAL NORMALS WITH HIGHS IN THE MID 80S. INCREASED WESTERLY
UPPER LEVEL FLOW WILL RETURN OVER NE COLORADO. THERE IS ENOUGH
LINGERING MOISTURE IN THE MODELS TO KEEP A SLIGHT CHANCE OF
AFTERNOON AND EVENING THUNDERSTORMS IN THE FORECAST.

WEDNESDAY INTO THURSDAY WILL BRING ANOTHER ROUND OF SHOWERS AND
THUNDERSTORMS WITH A SHORTWAVE EMBEDDED IN THE ZONAL FLOW ALOFT.
MOISTURE INCREASES WEDNESDAY AFTERNOON WITH DECENT UPSLOPE AND
QPF BY WEDNESDAY EVENING. CAPE INCREASES BY WEDNESDAY EVENING WITH
POSSIBLE HEAVY RAIN AND HIGH WINDS BEING THE MAIN THREATS.

FRIDAY COULD BRING A REPRIEVE FOR THE REGION FROM RAIN WITH
UPPER LEVEL RIDGING MOVING IN AND HIGHS PROGGED TO GET INTO THE
LOWER 90S. BY SATURDAY MODELS INDICATE ANOTHER SHORTWAVE FOR NE
COLORADO THAT COULD BRING ANOTHER ROUND OF SEVERE STORMS...HOWEVER
WILL MAINTAIN A SLIGHT CHANCE AT THIS POINT DUE TO SOME
UNCERTAINTY AMONGST MODELS.

&&

.AVIATION...(FOR THE TAFS THROUGH 18Z MONDAY MORNING)
ISSUED AT 1053 AM MDT SUN JUN 14 2015

WILL HAVE TO WATCH OUT FOR THUNDERSTORMS LATE THIS AFTERNOON AND
EVENING OVER THE DENVER METRO AREA. MOST OF THE SHOWERS WILL BE
WELL EAST OF DENVER...BUT A FEW STRAY STORMS MAY DEVELOP ALONG
OUTFLOW BOUNDARIES. WEAK WINDS ALOFT MEAN THAT STORMS WHICH
DEVELOP WILL BE SLOW MOVING AND CAPABLE OF LOCALLY HEAVY RAINFALL.
LATER IN THE EVENING...AFTER THE COLD FRONT MAKES ITS WAY TO THE
FOOTHILLS...WEAK UPSLOPE WIND IS GOING TO CONTINUE WITH SOME
SHOWER ACTIVITY POSSIBLE AFTER MIDNIGHT. COOLER AND UNSETTLED
WEATHER WILL CONTINUE THROUGH MONDAY.

&&

.HYDROLOGY...
ISSUED AT 1053 AM MDT SUN JUN 14 2015

THE HEAVY RAIN THAT FELL OVER SOUTHWEST WELD COUNTY LAST EVENING
HAS MADE IT INTO THE SOUTH PLATTE RIVER AND RAISED THE CREST AT
KERSEY TO 11.2 FEET...SHORT OF THE MODERATE FLOODING LEVEL. FLOOD
WARNINGS IN THE GREELEY AREA WILL REMAIN IN PLACE FOR A COUPLE
MORE DAYS AS THE RIVER WILL BE SLOW TO RECEDE.

SHORT RANGE MODELS KEEP THE DENVER TO BOULDER AREA DRY THROUGH
THIS AFTERNOON...WITH SOME SHOWERS IN THE FORT COLLINS-GREELEY
AREA LATER TONIGHT. OTHER SHOWERS WILL BE SCATTERED ACROSS THE FAR
EASTERN PLAINS. EXCEPT FOR SHOWERS IN THE GREELEY AREA LATER
TONIGHT...THE SOUTH PLATTE WILL BE ABLE TO CONTINUE ITS SLOW
RECESSION.

STILL EXPECT HEAVY RAIN WITH SLOW MOVING THUNDERSTORMS AGAIN THIS
AFTERNOON AND TONIGHT BUT COVERAGE WILL BE MORE ISOLATED IN
NATURE...SIMILAR TO SATURDAY.

MOIST SOIL CONDITIONS ALONG WITH THE POSSIBILITY OF BRIEF MODERATE
TO HEAVY RAIN AND WARMER TEMPERATURES ACROSS NORTHERN COLORADO
NEXT WEEK WILL CAUSE CREEKS AND RIVERS TO CONTINUE RUNNING HIGHER
THAN NORMAL.

&&

.BOU WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

UPDATE...DANKERS
SHORT TERM...ENTREKIN
LONG TERM...BOWEN
AVIATION...DANKERS
HYDROLOGY...DANKERS/ENTREKIN/BOWEN
Hazardous weather outlook, Jun 14, 11:08 AM MDT, 4 hours 28 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DENVER/BOULDER CO
1108 AM MDT SUN JUN 14 2015

COZ030>051-151715-
JACKSON COUNTY BELOW 9000 FEET-
WEST JACKSON AND WEST GRAND COUNTIES ABOVE 9000 FEET-
GRAND AND SUMMIT COUNTIES BELOW 9000 FEET-
SOUTH AND EAST JACKSON/LARIMER/NORTH AND NORTHEAST GRAND/
NORTHWEST BOULDER COUNTIES ABOVE 9000 FEET-
SOUTH AND SOUTHEAST GRAND/WEST CENTRAL AND SOUTHWEST BOULDER/
GILPIN/CLEAR CREEK/SUMMIT/NORTH AND WEST PARK COUNTIES ABOVE
9000 FEET-LARIMER AND BOULDER COUNTIES BETWEEN 6000 AND 9000 FEET-
JEFFERSON AND WEST DOUGLAS COUNTIES ABOVE 6000 FEET/GILPIN/CLEAR
CREEK/NORTHEAST PARK COUNTIES BELOW 9000 FEET-
CENTRAL AND SOUTHEAST PARK COUNTY-
LARIMER COUNTY BELOW 6000 FEET/NORTHWEST WELD COUNTY-
BOULDER AND JEFFERSON COUNTIES BELOW 6000 FEET/WEST BROOMFIELD
COUNTY-
NORTH DOUGLAS COUNTY BELOW 6000 FEET/DENVER/WEST ADAMS AND
ARAPAHOE COUNTIES/EAST BROOMFIELD COUNTY-
ELBERT/CENTRAL AND EAST DOUGLAS COUNTIES ABOVE 6000 FEET-
NORTHEAST WELD COUNTY-CENTRAL AND SOUTH WELD COUNTY-MORGAN COUNTY-
CENTRAL AND EAST ADAMS AND ARAPAHOE COUNTIES-
NORTH AND NORTHEAST ELBERT COUNTY BELOW 6000 FEET/NORTH LINCOLN
COUNTY-
SOUTHEAST ELBERT COUNTY BELOW 6000 FEET/SOUTH LINCOLN COUNTY-
LOGAN COUNTY-WASHINGTON COUNTY-SEDGWICK COUNTY-PHILLIPS COUNTY-
1108 AM MDT SUN JUN 14 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST AND NORTH CENTRAL
COLORADO.

.DAY ONE...TODAY AND TONIGHT

ISOLATED TO SCATTERED COVERAGE OF SHOWERS AND THUNDERSTORMS WILL
DEVELOP AGAIN THIS AFTERNOON OVER THE MOUNTAINS AND PLAINS. STEERING WINDS OVER NORTHERN COLORADO TODAY ARE
WEAK...WHICH WILL CAUSE THUNDERSTORMS THAT DEVELOP TO BE SLOW-MOVING.
THERE IS A FOCUS FOR STORMS THIS AFTERNOON ALONG A LINE FROM LIMON
TO AKRON TO JULESBURG WHERE HEAVY RAIN...HAIL AND GUSTY WINDS CAN
BE EXPECTED. A COLD FRONT WILL DROP SOUTHWARD OVER THE NORTHEAST
PLAINS LATER TONIGHT WITH INCREASING CLOUDS AND SCATTERED RAIN
SHOWERS. ISOLATED THUNDERSTORMS WILL CONTINUE THROUGH THE NIGHT.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

ISOLATED TO SCATTERED AFTERNOON AND EVENING SHOWERS AND
THUNDERSTORMS WILL BE POSSIBLE EACH DAY WITH TEMPERATURES
CLIMBING ABOVE SEASONAL NORMALS TOWARDS THE END OF THE WORK WEEK.
MONDAY WILL BE THE COOLEST DAY WITH THE BEST CHANCE FOR SHOWERS
AND STORMS. SOME OF THESE STORMS COULD PRODUCE HEAVY RAIN...HAIL
AND GUSTY WINDS.

MOIST SOIL CONDITIONS AND WARMER TEMPERATURES ACROSS NORTHERN COLORADO
NEXT WEEK WILL CAUSE CREEKS AND RIVERS TO CONTINUE RUNNING HIGHER
THAN NORMAL.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY OR TONIGHT.

In the hours before

Local storm report, Jun 14, 1:31 PM MDT, 2 hours 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DENVER CO
131 PM MDT SUN JUN 14 2015

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0129 PM     HAIL             HOLYOKE                 40.58N 102.30W
06/14/2015  M1.00 INCH       PHILLIPS           CO   TRAINED SPOTTER

&&

KFREDIN

The office that day

Everything else NWS Denver/Boulder, CO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 13, 6:07 PM MDTFlash Flood WarningBOUWeld2 hr
Jun 13, 6:35 PM MDTSevere Thunderstorm WarningBOUAdams, Denver25 min
Jun 13, 7:01 PM MDTFlash Flood WarningBOUAdams, Denver2 hr
Jun 13, 8:30 PM MDTAreal Flood WarningBOUWeld9 hr
Jun 14, 5:56 AM MDTRiver Flood WarningBOUJefferson24 hr
Jun 14, 1:08 PM MDTSevere Thunderstorm WarningBOUPhillips37 min
Jun 14, 1:35 PM MDTAreal Flood AdvisoryBOUPhillips2 hr
Jun 14, 1:45 PM MDTSevere Thunderstorm WarningBOUPhillips30 min

Nearby

Severe Thunderstorm Warnings in Colorado, 2015Every severe thunderstorm warning in 2015

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.